Can Prolia trigger vasculitis: I was first... - Vasculitis UK

Vasculitis UK
6,343 members5,554 posts

Can Prolia trigger vasculitis

Corcaigh
Corcaigh
23 Replies

I was first diagnosed with Wegeners in November 2010 - sinus and lungs. Was on life support for 18 days. A small shadow appeared in 2015 in my lung and received 4 X 500 of rituximab and increased prednisolone (on 5mg maintenance) until all clear. I have all the usual other meds for diabetes etc. This May (2019) I was diagnosed with GPA again, this time in the kidneys. I was on cyclophosphamide tablets (150mg) for about 2 and a half weeks waiting for rituximab infusions - 2 X 500. Now on rituximab (500) 6 monthly for 2 years. Was on 15mg methotrexate weekly until this latest bout. I'm very suspicious that this relapse could have been caused by a Prolia injection - see this link

ancavasculitisnews.com/2019...

I would be interested if someone has also heard of this possibility.

23 Replies
oldestnewest
PMRpro

Only in the context of this report in the BMJ. Which is, to be fair, an anecdotal report in a very elderly and frail patient. But I do fear that the enthusiasm for the develpment of monoclonal antibody drugs may well be sowing a wind that may turn into a whirlwind. Especially in older patients with already compromised immune systems.

Reply
Corcaigh
Corcaigh
in reply to PMRpro

Thanks for your reply. I agree it's anecdotal but I started to feel unwell in less than a week after the injection. I was due another Prolia a few weeks ago but declined. I had not had any kidney GPA issues previously.

Reply
PMRpro
PMRpro
in reply to Corcaigh

Oh I don't disagree with you at all - in my book if something happens soon after a new medication you blame the medication until proven otherwise.

Reply
gilders

I'm sorry I can't answer your main question, but just wanted to make sure that you are aware that Methotrexate is not the best drug to use if you have kidney involvement. Not sure if you are still on it, but something like Mycophenolate may be preferable.

2 likes
Reply
PMRpro
PMRpro
in reply to gilders

The renal toxicity of methotrexate is seen at the sort of doses used in oncology for cancer treatment - which may be as high as 1g/day during the cycles of chemotherapy. In rheumatology the doses are rarely higher than 25mg once per week over a very long period.

uptodate.com/contents/major...

It is rheumatological doses that are used for vasculitis

Reply
Corcaigh
Corcaigh
in reply to PMRpro

Correct. I was on 15mgs weekly.

Reply
gilders
gilders
in reply to PMRpro

You can always quote research that contradicts each other, such as ncbi.nlm.nih.gov/pubmed/837...

which has the following conclusion -

"CONCLUSION:

Our results indicate that low dose MTX treatment (15 mg weekly) may significantly impair kidney function which has to be considered particularly in situations with combined treatment with other potentially nephrotoxic substances."

The risk is likely to be low, but it was high enough that for over 20 years my nephrologist would not prescribe MTX. If there were no other available drugs for vasculitis the risk would be worth it, but with other "kidney friendly" drugs available I would not want to continue with MTX when during the period that I had been using it my kidney function declined.

1 like
Reply
Corcaigh
Corcaigh
in reply to gilders

Thanks for that. Funny that - my rheumotologist indicated his prognosis was that the methotrexate had 'built up' in my kidneys. Anyway, I'm off it it now and on six monthly rituximab for 2 years - under the nephrologist. Also, earlier a young member of the team mentioned Imuran as a possibilty. Maybe when I finish the rituximab.

Reply
Hidden
Hidden
in reply to PMRpro

In practice MTX isn’t used to treat Vasculitis that has affected the kidneys as there are other alternatives.

Reply
Corcaigh
Corcaigh
in reply to Hidden

True. It affected my lungs and sinuses initially. Just affected my kidneys this year, 9 years later. So, I was taken off MTX and now on maintenance prednisilone (5mg) and rituxiamb - 2 X 500 last May/June and 1 infusion six monthly for 2 years

1 like
Reply
Corcaigh
Corcaigh
in reply to gilders

I'm off methotrexate since creatinine count increased last May. I didn't have kidney issues before. It was the rheumotologist prescribed methotrexate up to this point. I'm based in Ireland. The main person for me up to this point has been the respiratory consultant. I now have a renal vaculitis consultant in my life!!

Reply
poemsgalore1

I am rather worried that you are having Prolia, not because of a possible link with Vasculitis, but because most of us with Osteoporosis wouldn't touch it with a barge pole. The risks of rebound fractures are frightening to say the least. I wondered if you have read posts about it on the Bone health group. healthunlocked.com/boneheal...

Reply
Corcaigh

I don't have osteoporosis. I was on methotrexate and I was getting Prolia to counteract any bone issues. I'm not taking it anymore. I declined the last injection. I'm due for a bone density test. I've had a couple over the last few years and all were ok. I was on Fosamax previous to Prolia. I take 2.5 ml Thorens monthly. I presume that's ok? Thanks for your reply

1 like
Reply
grey71
grey71
in reply to Corcaigh

That is strange!!!!!If you didn"t have DEXA scan Prolia should not been given for you.Prolia is not medication to prevent osteoporosis -it is given to patent with bad osteoporosis.

Reply
Kenneth

Corcaigh, I have had Rituximab on & off over a long period. The first time I had the treatment 5 times over a 2 year period. The second time I had 2 infusions ( 1 every six months). the third time I had the repeat of the second time. I have so far had one more infusion six months ago & I am due another one anytime. I can honestly say that apart from tiredness while having the infusion & for the next 24 hours after, I have never had any other side effects . ( I have had GPA since 1994 )

Ken Bannister

1 like
Reply
Corcaigh
Corcaigh
in reply to Kenneth

Thanks Kenneth. I had 4 infusions over 4 weeks in 2015. I managed to keep working over the period. I find the increase in prednisilone which affects blood/sugar levels the most uncomfortable until diabetic meds are increased accordingly. In 2010, when I first contracted GPA, because of a late diagnosis I ended up induced for 18 days. I had cyclophosamide infusions for 6 months. I have a rituximab on the 25th of this month.

Reply
Kenneth

Corcaigh, I also am still on prednisolone, I started on 20mg a day & at the moment I have reduced to 6mg a day. I asked to go back on the steroids because I get so much benefit from them but obviously the specialists want to wean me off them totally. I don't suffer from any complaint with all the treatments I have had, except for brittle bones because of the very long period I was taking them.

Reply
Corcaigh

Kenneth, I'm ok on 5mg a day. I'm on it for life I'm told. I'm waiting for a bone density test. I've had 2 which were fine so far.

Reply
PaulinemcC
PaulinemcC
in reply to Corcaigh

Hi , I’ve been on pred for 10yrs in the early days 60mg for a long tine after started to reduce very slowly stuck on 20 again for long time slowly down to 10 & 5 now 3mg stuck don’t seem to be able to drop every time I try after a few days my speech is affected my balance is badly affected, I go back up just that little bit things settle down 🤷‍♀️ Their are problems with long term pred use , thin bones now on Prolia the lining of my stomach has eroded which can make you physically sick & then dental problems too ,

Reply
Corcaigh
Corcaigh
in reply to PaulinemcC

Hi PaulinemcC, Sorry to hear about your condition. I find high doses of pred really affects me - blood/sugars. I'm waiting for a bone density test. I was supposed to have a prolia injection 5 or 6 weeks but I declined. Will wait for bone density and talk to my renal guy. Best of luck

Reply
PMRpro
PMRpro
in reply to PaulinemcC

Given the dose you are at I'd stop being too concerned:

medpagetoday.org/rheumatolo...

The damage is there - but the low dose of pred isn't likely to make things much worse. It is less than your body makes in the form of cortisol in order to be able to function.

Reply
Corcaigh
Corcaigh
in reply to PMRpro

Thanks for that

Reply

You may also like...